Tornadoes · United States · Minnesota · 2017
EF1 tornado, Benedict, Minnesota, June 10, 2017
This EF1 tornado ran 0.6 miles across Hubbard County on June 10, 2017, touching down at 2:10 AM CDT and reaching 150 yards wide. It killed nobody, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 10, 2017
- Touchdown
- 2:10 AM CDT (07:10 UTC)
- Lifted
- 2:11 AM CDT (07:11 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- County
- Hubbard County
- Touchdown point
- 47.180, -94.690
- Lift-off point
- 47.184, -94.679
- Record number
- 1706100110-01
What the Weather Service recorded
During the day of June 9th, temperatures over eastern North Dakota and the northwest quarter of Minnesota topped out in the upper 70s along the Canadian border to lower 90s along the North Dakota/South Dakota border. Mid level temperatures were very warm over the central Dakotas, helping to suppress convective development until early evening. By that point, thunderstorms broke out over southern Manitoba down through central North Dakota, mainly along a cold front. These storms tracked east-southeast, mainly covering the Devils Lake region, down through the central Red River Valley, and into the Mahnomen to Hubbard county corridor. A mix of tornadoes, hail, and strong winds were reported.
A weak tornado tracked to the northeast through a tree line and farmstead. The tornado snapped or uprooted numerous oak and pine trees, blew in part of a wall on a barn, and tore the roof off of a pole shed. Peak winds were estimated at 105 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 06:40 UTC | 07:26 UTC | Severe Thunderstorm Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:39 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 10, 12:52 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 10, 12:52 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1252 AM CDT Sat Jun 10 2017 .UPDATE... Issued at 1247 AM CDT Sat Jun 10 2017 Strongest cells currently over Mahnomen/Becker/Clearwater (southern) counties and moving east at 45 mph...current severe on this storm and last expected with the first wave of storms as Beltrami county on north is about to clear out. To the west, a cluster of rain showers with a few isolated severe/strong storms is heading our way and should reach western zones circa 09Z. Updated guidance with CONSSHORT POPs and reduced p-type to moderate showers with isolated storms. Will need to monitor front edge for any more svr to pop up, as one did recently east of DIK...but should be isold in nature. UPDATE Issued at 658 PM CDT Fri Jun 9 2017 No changes other than tweeks to current wx. Severe weather threat continues in watch box...several right movers...one in Cavalier county and watching severe storms from Rugby area move east. && .SHORT TERM...(This evening through Saturday) Issued at 321 PM CDT Fri Jun 9 2017 Severe thunderstorm chances tonight will be the main challenge for the period. Water vapor loop shows upper ridging into the Northern Plains, starting to transition over to southwesterly flow aloft as a large trough digs into the Pacific Northwest. Main shortwave with the upper trough is lifting north into Canada, but sat loops show signs of another weaker shortwave lifting northeastward from WY. Surface low pressure is centered over western ND, with some cumulus starting to get going on the east side of it along the Missouri Valley. So far the SPC mesoanalysis page shows surface and mixed layer instability to still be well capped, with some elevated showers and storms moving across our northern counties and southern Canada. Think the cap will start to dissipate in the next few hours, and CAMs show some stronger storms developing across north central ND near the Canadian border around the 23 to 00Z time frame. Still some variation as to how far south these storms build, but with the strong cap think that most of the early activity will be along and north of highway 2. Deep layer bulk shear is around 40-50 kts, and with winds backing in the lower levels some supercells will be possible with the first round of convection. The SPC storm scale ensemble of opportunity has some 20-30 percent probabilities of over 100 m2/s2 updraft helicity, so think rotating storms are probable. Dew point depressions are rather high and LCL heights will not be super favorable for tornadoes, but they cannot be completely ruled out and very large hail will be possible. After that first round moves east during the late evening, many of the high resolution models bring a second round in from the west after midnight with the cold front. Some of the models have pretty strong cells arriving during the 08Z to 13Z time frame early tomorrow morning, and there will still be around 2500 J/kg of MU CAPE along with 40 to 50 kts of deep layer bulk shear. So a second round of severe is possible late tonight into early morning. There is still a lot of uncertainty as to where exactly the second round will track, but highest shear and instability values are mostly north of the I-94 corridor. Tomorrow, after the second round of convection blows through there will be a few lingering showers or storms mainly across the north, but otherwise a bit more cool and quiet on the backside of the surface trough axis. Temps will be knocked back a few degrees but will still be fairly warm in the 80s to low 90s except in the far north where more clouds and precip will be hanging around. .LONG TERM...(Saturday night through Friday) Issued at 321 PM CDT Fri Jun 9 2017 Sunday and Monday...Southwesterly flow aloft will keep things fairly active across the region, but models are in pretty good agreement on the next shortwave remaining mostly to our south over SD into central MN. The southern counties could see some storms from this shortwave late Saturday night into Sunday, but the best instability will be well to our south. Will continue to keep high chance POPs going but will leave out any mention of severe. Sunday night should remain fairly quiet but another shortwave approaching from the southwest late Monday could bring some precip over our far south by late afternoon. Temperatures for the end of the weekend and early next week will be near to slightly above seasonal averages. Tuesday through Friday...The active pattern will continue for at least the first half of the upcoming week. Tue will feature an upper low lurking over the Northern Rockies with the northern plains in southwest flow sandwiched between this low and an upper midwest ridge. At the surface, strong low pressure complex will likely move right through the forecast area during the day Tue with a warm and cold frontal boundary providing opportunities for convective activity. Wed would feature more of a cold pool setup as stacked system heads toward western Ontario. Thu and Fri have the best chance for dry weather for most if not all of this time frame. The above average temperatures will continue on Tue and Wed before dropping back into the more average 70s on Thu/Fri. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1247 AM CDT Sat Jun 10 2017 VFR...first round of +TSRA has moved out of TAF areas and a second match of SHRA heading east from wrn NODAK. May see a few isold TS however predominantly SHRA. SE winds should turn westerly by mid to late morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Speicher SHORT TERM...JR LONG TERM...JR/WJB AVIATION...Speicher
Hazardous weather outlook, Jun 9, 12:25 PM CDT, 13 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1225 PM CDT Fri Jun 9 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1225 PM CDT Fri Jun 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Two rounds of severe storms are possible. The first round will be this evening with scattered severe storms along and north of highway 2. Significant hail greater than 2 inches is the main threat, along with damaging wind up to 75 mph, an isolated tornado, and excessive rainfall. Round 2 is less certain, but confidence is increasing for activity to move into eastern North Dakota sometime after 4am. The risk area for this round is anywhere along and north of Interstate 94. The main threat will be damaging winds, potentially greater than 75 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible throughout this period. The best chance for widespread convective activity and severe storms is Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening, and potentially again during the early Saturday morning hours.
In the hours before
Local storm report, Jun 10, 12:08 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1208 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL 2 SW FARGO 46.86N 96.85W
06/09/2017 E0.75 INCH CASS ND PUBLIC
BRIEF PEA TO DIME SIZED HAIL.
&&
GGUSTLocal storm report, Jun 10, 12:35 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1235 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL ULEN 47.08N 96.26W
06/10/2017 E1.00 INCH CLAY MN PUBLIC
&&
ALEELocal storm report, Jun 10, 12:53 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1253 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM HAIL 4 NW HARLOW 48.20N 99.58W
06/09/2017 E1.25 INCH BENSON ND PUBLIC
REPORTED 3 ENE BAKER
&&
ALEELocal storm report, Jun 10, 1:30 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
130 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM HAIL 2 S NAYTAHWAUSH 47.23N 95.63W
06/10/2017 M1.00 INCH MAHNOMEN MN PUBLIC
AT ELK HORN RESORT ON SOUTH TWIN LAKE
&&
DRIDDLELocal storm report, Jun 10, 2:00 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
200 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL WHITE EARTH 47.10N 95.84W
06/10/2017 M1.00 INCH BECKER MN PUBLIC
HAIL LASTED 20 MINUTES
0115 AM HAIL TULABY LAKE 47.15N 95.60W
06/10/2017 M1.25 INCH MAHNOMEN MN PUBLIC
&&
DRIDDLELocal storm report, Jun 10, 2:06 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
206 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL 7 WSW LAKE GEORGE 47.16N 95.13W
06/10/2017 M1.75 INCH HUBBARD MN TRAINED SPOTTER
&&
PSPEICHEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
International Fa, MN (KINL), 00:00Z
7.2 hours before the tornado, 186 km from the path. June 10, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84234 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.0 K/km
International Fa, MN (KINL), 12:00Z
4.8 hours after it, 186 km from the path. June 10, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -74112 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 882 m²/s²
- 0-3 km storm-relative helicity
- 905 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
- 0-3 km lapse rate
- 1.2 K/km
The surface observations
Walker (Y49), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 05:15 UTC | 71.8 | 55.2 | 150° 7 kt | 1000.7 | TS | |
| 05:35 UTC | 67 | 58 | 120° 5 kt | 14 | 1000 | RA |
| 05:55 UTC | 66.2 | 59 | 130° 8 kt | 998.6 | ||
| 06:15 UTC | 65.7 | 59.5 | 80° 6 kt | 14 | 997.3 | -TSRA |
| 06:35 UTC | 65.7 | 59.4 | 160° 7 kt | 996.6 | -TSRA | |
| 06:55 UTC | 64.4 | 60.3 | 170° 25 kt | 31 | 996.3 | +TSRA |
| 07:15 UTC | 64.2 | 62.8 | 300° 15 kt | 25 | 999.7 | +TSRA |
| 07:35 UTC | 65 | 61.3 | 150° 10 kt | 20 | 996.3 | -TSRA |
| 07:55 UTC | 67 | 60 | 150° 9 kt | 995.9 | ||
| 08:15 UTC | 67.3 | 59 | 140° 7 kt | 995.6 | ||
| 08:35 UTC | 66.4 | 59.4 | 130° 6 kt | 995.3 | ||
| 08:55 UTC | 65.8 | 59 | 130° 6 kt | 994.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Duluth radar (KDLH), 192 km away, was scanning. The volume nearest the touchdown began at 07:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 06:20 UTC | HAIL 0.88 | Long Lost Lake | Clearwater, MN | |
| 06:45 UTC | HAIL 1.75 | 3 S Lake Itasca | Clearwater, MN | REPORT RECEIVED VIA TWITTER FROM ITASCA STATE PARK. |
| 06:50 UTC | HAIL 1.75 | 7 Wsw Lake George | Hubbard, MN | |
| 07:00 UTC | HAIL 1 | 5 S Lake George | Hubbard, MN | STARTED AS DIME TO NICKEL SIZED. LARGEST AT SIZE OF QUARTERS. |
| 07:08 UTC | TSTM WND GST 95 | 4 Se Laporte | Hubbard, MN | NUMEROUS TREES WERE BLOWN DOWN AROUND KABEKONA LAKE AND ACROSS SOUTHERN LAKEPORT TOWNSHIP. PEAK WINDS ESTIMATED FROM 85 TO 95 MPH. TIME ESTIMATED BASED ON RADAR. |
| 07:10 UTC | TORNADO 1 | 2 N Benedict | Hubbard, MN | A WEAK TORNADO TRACK TO THE NORTHEAST FOR ABOUT ONE HALF MILE FROM THE FOREST TREE LINE AND ACROSS A FARMSTEAD, ENDING AFTER A MINUTE, AROUND 211 AM CDT. THIS TORNADO SNAPPED OR UPROOTED NUMEROUS OAK AND PINE TREES, BLEW |
| 07:10 UTC | TORNADO | 2 N Benedict | Hubbard, MN | A WEAK TORNADO TRACK TO THE NORTHEAST FOR ABOUT ONE HALF MILE FROM THE FOREST TREE LINE AND ACROSS A FARMSTEAD, ENDING AFTER A MINUTE, AROUND 211 AM CDT. THIS TORNADO SNAPPED OR UPROOTED NUMEROUS OAK AND PINE TREES, BLEW |
| 07:15 UTC | TSTM WND DMG | 3 Sse Wilkinson | Cass, MN | FEW TREES BLOWN OVER ON THE WESTERN SIDE OF LEECH LAKE TOWNSHIP. TIME ESTIMATED FROM RADAR. |
| 07:20 UTC | HAIL 1.5 | 2 Nw Walker | Cass, MN | TIME ESTIMATED FROM RADAR. |
| 07:27 UTC | TSTM WND DMG | 7 S Schley | Cass, MN | BOAT DOCK BLOWN OVER ON THE NORTHERN SIDE OF LEECH LAKE IN SUCKER BAY. TIME ESTIMATED FROM RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.